Steroid Reduction .. feel like pants !

Started reducing my steroids last weds, 10mg day 1 10mg day 2, 5mg day for 2 weeks, then 10mg 5mg 10mg 5mg for 2 weeks, then 10mg 5mg 5mg for 2 weeks then down straight to 5mg there after. So today was the second round of 10mg 10mg 5mg ................ I fell dreadful, I have the worst headache ever! its pounding, I feel like I am weighted to the ground and can hardly move my legs, feel like i am dragging my feet along, I feel very irritable bur feel like i could have a really good cry .. am snapping at the kids ......... it does not help I only had 3 hours sleep last night as my middle son is poorly and the fact i have had 2 kids at home all day and been trying to work :(

Anyone else have any bad side effects whilst withdrawing off the steroids ?

J

24 Replies

oldest • newest
  • Yes you would - that sounds to me to be far too quick to be reducing steroids.

    Mine were reduced too quickly and therefore my adrenal glans failed

    They should be doing a "Short Syacthen" test in conjunction to reducing your steroids to make sure your adrenals/immune system comes back online - if not you will be left with no defence system an really ill

  • I am taking azathioprin as well so my rhumie said the aza should be in my system enough by now to reduce down quite quickly ... I have beein taking the aza for 3 months ........ I feel dreadful tbh ... I have just asked my husband to come home from work as I feel dreadful :( .. thanks for the reply .. I will ask the gp to add those to my bloods when i get them done next week x

  • So many of the medication we take have dreadful side effect - I find it hard to distinguish between side effects and general Lupus symtoms.

    I think I tried aza and it didn't agree with me..

    best of luck

  • i get on great guns with aza .. felt the best i have in years. . just thinking this is steroid related and stress ...will call my gp tomorrow .. he is a rhumie too .. thanks for ur reply :)

  • Well done, keep going, you will go through it, the withdrawal symptoms aren't nice but they will pass. Only when I went through withdrawal I realised what a dependency steroids create. Stay strong x

  • thanks hun .... I will do it .. i did 15mg to 10 mg in one go .. no slow reduction just stopped one day ... i seriously though I was going to die ... I felt dreadful for about 10 days .... but it passed .. but my rhumie said i could do it slower hahaha this time .. we are going for short sharp shock as i lost a stone in weight and have put it back on and feel a right frump .. so get it over and one with and get thin again eh lol ... I really feel crap though ....... like someone poured lead in my socks ........ oh and i have an ulcer .. sniff first one in 3 months ! xx

  • I so feel for you I am trying to taper also got to 20 mg a day but had all my problems come back so the doc has increased me again to 30mg a day and within two days I feel so much better Going to see rheumy Doc thinks she will do a 5 mg reduction a month I find that I am shaking more this time hopefully that will die away Can I ask do you get uncontrollable sweats ( I do hate that word ) if I just dust or even getting up from a chair and walking I break out in this sweating my back is soaked I have Reynauds so wrapping up and keeping warm is a must Sorry for loading you with my problems but nice to talk to someone who is tapering Hugs and cuddles Voutton x

  • I was on a staggered dose, so 40mg down to 5mg over a 8 day period .. I use to sweat like a big pig then .. lol ... not so much since being on the constant dose, I am always hot, so incredibly hot, hot to the touch as well. the heating is on cause the kids are cold and i am sat in a short sleeve t-shirt !! The shakes are the worst, I have them constantly at the mo, just going from 10mg to 5mg, I am on a 10mg day today and my headache has subsided, I can't take brufen according to my gp as you should not take it with the pred, so am just taking paracetamol, which does sod all, I am on a 10mg day 2moro and then a 5mg day after that, I really want to get off the steroids as I feel like a big fat blob. I have been told going from 5mg to none is a killer !! Can't wait lol .... I do think the aza has kicked in and is buoying me up rather than the steriods which is a gd thing. I will let you know how i get on

    Jxx

  • I tend to go up & down on steroids, as unable to tolerate to the meds. Ive found the best way for me to reduce is by 1mg per month. Really slow, but better than feeling dreadful.

    I hope you get the in the end, without too many problems. X

  • Hi Roobarb, on a 10mg day today so feeling a bit better although I do have the shakes still, but the headache has gone, I said to my hubby last night I can really tell I am on a 5mg day, i did not realise how Dependant on them I was.

  • They are powerful aren't they? But it's great that the aza has worked for you, so hopefully you can get off the steroids soon. Take care. X

  • We will get me off them and my 5 yr old on them .. he has been referred to my rhumie as they think he may have Systemic onset juvenile rheumatoid arthritis (JRA) ... which i have only been saying for 2 years .... he is currently layed on the sofa with a temp of 101 .. thats with paracetamol .. with a rash ,.. glands up everywhere .. complaining his hands and knee hurt :(

  • Oh the poor little thing! I hope the rheumy appointment comes through asap.

  • would you believe it, he is romping about today, should have sent the blighter to school lol

  • Kids eh? ;0) My friend daughter had JRA, which she luckily grew out of x

  • Oh thats good to hear ... he is still off school today, he has been off all week ! .. I am a stickler for kids going to school and will only let them have time off if they are dieing lol .. he is still temp spiking but going back to school on monday !

  • must admit, I'm the same with mine. Hope he perks up soon ;0)

  • My gp prescribes me 1mg 2.5 mg and 5 mg so that I can juggle my doses.

    I go down by 1 mg evey 2 weeks .It takes time but is preferable to feeling dreadful. I used to worry about the weight but once you are on an even keel and on a steady dose I am usually on 7.5mg the weight goes. Don't despair ask you doc for some 1 mg You will find it less

    Stressful reducing.

  • Hiya, I have some 1mg, because my gp thought my rhumiw would reduced the dose by 1mg a week, so i thought i would see how i got on then go back and see my gp :) .... i feel better this avo .. got a poorly 5 yr old to worry about instead :(

    x

  • Good, hope it works, it does for me and you are more in control.

  • Do remember that taking meds in the morning it takes time for them to kick in. I felt grotty when I woke up but by 11 I felt much better. If it helps, I am reducing at the moment too after having a bad reaction to Quinoric and I am finding it more difficult than usual. The cold doesn't help with the aches and pains.

  • Hi Jem, I have been on presdislone for 2yrs 4 mths, I have weaned myself of them now, I have been off them for a week now, my consultant told me to medicate myself when it came to my steroids and I have been slowly reducing them, my last 2.5mg pill was taken on last Sunday! Since Thursday I have had a couple of ulcers on my tongue, I have a large blister in my nose, my hands and knees have swelled up, can hardly close my left hand at times and I am absolutely shattered. I seem to wake up ok, then as the day goes by I stiffen up. For a good while I have only suffered from the usual manageable aches and pains, oh and the fatigue and depression, but since coming off the steriods I have noticed in the last few days swelling etc. I have no idea what to expect coming off them... Will keep a note over the next few weeks.... I would imagine it probably is linked with coming off the pills!!! Take care :-)

  • to reduce steriods you must do it slowly i was on 6omg and 175 mg azo im now down to 100azo and 2 and 3 mg on alternate days my rheumy has a table so that it will take till xmas to get of them ie next month 2 for twodays then 3 for one day this is the only way not to get side effects slow but sure :)

  • Hi. I went back up to 10 and am now reducing by 1mg a week, am down to 7 mg with no side effects, I really do not want to increase aza dose, so will battle on ... feeling pretty good at mo .. apart from a banging headache and parotitis :)

    J

You may also like...